Iowa, 2013

Funnel Clouds in Iowa, June 29, 2013

June 29, 2013 · NWS DMX · 3 events in 3 counties and zones

An upper level low pressure trough rotated south across the state during the day on the 29th. Moisture was limited with CAPE in the 500 to 1000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure trough rotated south across the state during the day on the 29th. Moisture was limited with CAPE in the 500 to 1000 J/kg range. The cold pool aloft moved into the state. With 500 J/kg of MUCAPE and 125 J/kg of MLCAPE available showers formed. Some of the showers produced brief funnel clouds. Several reports were received across parts of central and southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 11:53 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 29, 11:53 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT SAT JUN 29 2013

.SHORT TERM.../TODAY /...
ISSUED AT 302 AM CDT SAT JUN 29 2013

MAIN FOCUS TODAY IS WITH PRECIP POTENTIAL
THROUGH THE EARLY AFTERNOON HOURS AS A 500MB VORT MAX AND SHORTWAVE
CUT ACROSS THE STATE ON THE BACK SIDE OF AN UPPER LOW PARKED OVER
THE GREAT LAKES REGION. MODELS ARE IN GOOD AGREEMENT WITH THE HIGH
POPS/LOW QPF SCENARIO TODAY...ESPECIALLY ACROSS THE NORTHEAST DURING
THE MORNING HOURS. THE BEST FORCING AND THETA-E ADVECTION DISSIPATE
DURING THE AFTERNOON FROM NORTH TO SOUTH AND TRENDED POPS SIMILAR
MANNER...RESULTING IN DECREASING THEM AFTER 20Z. WENT NEAR GUIDANCE
TODAY FOR MAX TEMPS AS THE CAA AND CLOUD COVER IN PLACE WILL KEEP
TEMPS IN THE 70S ACROSS THE FORECAST AREA AND FELT NAM/GFS/SREF HAD
A GOOD HANDLE ON THIS SETUP.

.LONG TERM.../TONIGHT THROUGH FRIDAY/...
ISSUED AT 302 AM CDT SAT JUN 29 2013

UPPER LEVEL ENERGY CURRENTLY DROPPING THROUGH THE DEEPENING LONG
WAVE TROUGH JUST EAST OF WILL CLOSE OFF OVER THE LOWER OHIO VALLEY
EARLY NEXT WEEK. A STRONG BLOCKING PATTERN DEVELOP DURING THIS
TIME WITH INTER MOUNTAIN RIDGING STRENGTHENING WHILE HIGH PRESSURE
BUILDS JUST OFF THE EAST COAST OF THE CONUS. THIS WILL KEEP
COOLER CONDITIONS AND LOWER HUMIDITY IN PLACE THROUGH MUCH OF NEXT
WEEK. LOW PRESSURE DROPPING INTO WESTERN CANADA WILL BEGIN TO
SUPPRESS THE WESTERN RIDGE TO THE SOUTH TOWARD THE END OF THE WEEK
AND AS THIS OCCURS...THE LOW PRESSURE SHOULD BEGIN TO MOVE. THE
GFS AND THE MAJORITY OF ITS ENSEMBLE MEMBERS SOLUTION HAS THE LOW
BEING INGESTED BY THE NORTHERN STREAM NEXT THURSDAY AND FRIDAY AS
THE WESTERN RIDGE BECOMES SUPPRESSED WHICH IS REASONABLE. THE
ECMWF HAS A SIMILAR SOLUTION EXCEPT IT LEAVES A SEGMENT OF ENERGY
WHICH REMAINS TRAPPED OVER THE SOUTHERN PLAINS THROUGH DAY 10.

OVERALL TEMPERATURES WILL GRADUALLY MODIFY THROUGH THE PERIOD WITH
MOSTLY DRY CONDITIONS EXPECTED. THE EXACT EVOLUTION OF THE UPPER
LOW WHILE BLOCKED STILL UNCERTAIN AS IT SHOULD WOBBLE A BIT AND
RETROGRADE BACK TO THE NORTHWEST WHICH WOULD BRING ANOTHER ROUND
OF ENERGY THROUGH IOWA WITH ADDITIONAL SHOWER AND THUNDERSTORM
CHANCES MID WEEK.

&&

.AVIATION...29/18Z
ISSUED AT 1250 PM CDT SAT JUN 29 2013

PLENTY OF CLOUDS WITH TWO UPPER LEVEL DISTURBANCES MOVING THROUGH
THE STATE. THE FIRST HAS REACHED SOUTHERN IA WITH A CONCENTRATION
OF SHOWERS AND AN ISOLATED TSRA IN THE SOUTHEAST. NEXT IS MOVING
INTO NERN IA AND WILL PASS SOUTH OF THE STATE BY EARLY EVENING.
FOR THE MOST PART CONDITIONS WILL REMAIN VFR...HOWEVER PATCHY
MVFR CIGS ARE LIKELY AS THE SECOND SYSTEM MOVES THROUGH. IMPROVING
CONDITIONS TONIGHT WITH CLEARING SPREADING SOUTH. VFR CONDITIONS
TONIGHT AND SUN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...MS JUN 13
Hazardous weather outlook, Jun 29, 3:02 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 AM CDT SAT JUN 29 2013

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-081>086-
092>097-300915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST FOR TODAY. THE THREAT FOR
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY DURING
THE DAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ039-300915-
BLACK HAWK-
402 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST FOR TODAY. THE THREAT FOR
SEVERE WEATHER IS LOW.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE CEDAR
RIVER NEAR CEDAR FALLS. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY DURING
THE DAY. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 12:34 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT SAT JUN 29 2013

IAZ044>046-057>059-070>073-081>086-092>097-292200-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
134 PM CDT SAT JUN 29 2013

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION.

The radar

The Des Moines radar (KDMX), 37 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dallas

When
June 29, 12:35 PM CST
Where
Dallas County, 2.07 mi S of Kennedy
Reported by
Public
Coordinates
41.590, -94.120

Funnel Cloud, Madison

When
June 29, 1:34 PM CST
Where
Madison County, 6.25 mi E of Earlham
Reported by
Public
Coordinates
41.490, -94.010

Funnel Cloud, Appanoose

When
June 29, 2:02 PM CST
Where
Appanoose County, 1.05 mi W of Rathbun
Reported by
Amateur Radio
Coordinates
40.800, -92.890

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449626, 449662, 449663.